Vitamin C worsening symptoms (sodium ascorbate)

Messages
8
Likes
1
Hello,

Does anyone experience worsening fatigue and other symptoms from vitamin c supplementation? I started taking around 1500 mg in May, and I've been having really bad fatigue all summer. I've continued to take it because I find it hard to believe it's the vitamin c. I have low-normal blood pressure so it's not due to the sodium. I suspect I have autoimmunity, so I wonder if it's stimulated my immune system too much?
 
Messages
1,769
Likes
2,847
I don't notice it now, but I used to have worsening from VitC. There are a variety of mechanisms by which it could worsen ME symptoms. I consider it a case of 'if it makes you feel worse, don't take it' even if you don't know precisely why it's doing that.
 
Messages
8
Likes
1
Thank you for your response. I'm going to stop taking it and see if I have any improvement. I wonder if it's actually thinning my blood and lowering my blood pressure too much. Although, I believe I was 110/something at the doctor's the other day, which isn't too low. I've been at 90 for the first number in the past.
 

PatJ

Forum Support Assistant
Messages
3,867
Likes
11,506
Location
Canada
According to WiseGeek:
The relationship between vitamin C and calcium is an important one. Vitamin C can support calcium absorption...
So this is what might be happening:
1. The vitamin C is increasing your calcium absorption
2. Excess calcium can disrupt your body's calcium/magnesium balance leading to lower (or not enough) magnesium.
3. Low magnesium can lead to fatigue (sometimes extreme fatigue). People with ME/CFS are often already low in magnesium.

The same thing can happen with a vitamin D supplement (or even when getting a lot of vitamin D from sun exposure) since vitamin D increases calcium absorption. This is why vitamin D supplements and magnesium should be taken together.

A magnesium supplement might help to relieve the fatigue.
 
Messages
8
Likes
1
According to WiseGeek:


So this is what might be happening:
1. The vitamin C is increasing your calcium absorption
2. Excess calcium can disrupt your body's calcium/magnesium balance leading to lower (or not enough) magnesium.
3. Low magnesium can lead to fatigue (sometimes extreme fatigue). People with ME/CFS are often already low in magnesium.

The same thing can happen with a vitamin D supplement (or even when getting a lot of vitamin D from sun exposure) since vitamin D increases calcium absorption. This is why vitamin D supplements and magnesium should be taken together.

A magnesium supplement might help to relieve the fatigue.
Thank you- this is really interesting. I suspect there is something off about my calcium levels because I've had elevated bone and intestinal specific alkaline phosphatase for 10 years. The doctors were never able to determine a cause.

I do take magnesium already- 400 mg a day. Maybe I need more? I took 200 mg of magnesium glycinate for years, and I start taking 400 mg a couple months ago (after the worsening of my fatigue).
 

Learner1

Administrator
Messages
3,898
Likes
6,999
Location
Pacific Northwest
Have you looked into oxalates? Vitamin C can convert to oxalates and affect calcium. An OAT test or urine oxalic acid might tell you. A lot of "healthy foods" are high in oxalates and/or if your microbiome is missing oxalate degrading bacteria, you could be susceptible.
 

PatJ

Forum Support Assistant
Messages
3,867
Likes
11,506
Location
Canada
I do take magnesium already- 400 mg a day. Maybe I need more?
Maybe more, or the same dose but split into multiple servings throughout the day. Magnesium is a supplement where the body is limited in how much it can absorb in one dose so split doses are usually better absorbed.
"There are diminishing returns associated with higher doses of magnesium — if you take 100% of your daily intake all at once, you won’t actually absorb as much compared to taking 25% at four different times throughout the day." (https://bodynutrition.org/magnesium/) (study: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC295344/)
I take magnesium every day, but when taking vitamin D I need to take more magnesium to avoid lower energy (especially mental energy) and increased constipation.
 
Last edited:

PatJ

Forum Support Assistant
Messages
3,867
Likes
11,506
Location
Canada
Here's another thought: Stomach acid is required to react with magnesium which turns it into an absorbable salt that the body can use. Low stomach acid can lead to magnesium deficiency.